A 23-year-old female asked:
can you overdose on asthma medication or inhaler? what happens if you take more than the recommended dosage?
3 doctor answers
Dr. Yash Khanna answered
56 years experience Family Medicine
Yes you can get sick: Overdose on the inhalers can be dangerous.If you overdose on long acting bronchdilaters that can make you sick and can even be fatal as has been the cases with serevent (salmeterol) and ingredient in advair a commonly used inhaled medicine.Same is true if you use albuterol without tha inhaled or oral steroids for acute asthma, you get rebound spasm in your bronchi and can be fatal so take as directed by yourmd.
Answered on Oct 2, 2018
Dr. James Ferguson answered
45 years experience Pediatrics
Depends /the inhaler: There are three basic inhalers used with asthma. Most use the rescue inhaler with some form of short or longer acting bronchodilator. Overuse can result in symptoms like rapid heart rate & elevated blood pressure.The worst problem of overuse is failure to seek urgent care when needed leading to a preventable asthma death.
Answered on Jun 16, 2018
Dr. Gary Steven answered
29 years experience Pediatric Allergy and Asthma
Loaded question: I hope that you're asking if there will be any harm if you're not sure whether you've taken your inhalers yet today, and are afraid to take them now if you've already taken them earlier today. No worries - an extra puff or two won't hurt you. However, if you're asking because you're thinking of hurting yourself, please call your doctor to discuss your situation, or go to the er to get some help.
Answered on Oct 14, 2016
90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:
People also searched for:
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!